How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2229
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

I have been taking ambien for approximately 14 years. I am

Resolved Question:

I have been taking ambien for approximately 14 years. I am currently taking 30mg nightly and I have decided that it may be a good idea to taper off this medication but I am not sure to begin. I would like to know if there are any long term effects of taking this medication (especially since it has been over a decade) and how to taper off this medication.
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr. Vikas replied 4 years ago.

14 years is a very long time to take Ambien! We usually ask our patients to take it for the shortest possible duration may be few weeks.

There are no studies or literature regarding long term use of Ambien (Zolpidem) so it is very difficult to comment upon the long term side effects but as you are taking this medicine since last 14 years without any problem so apparently there may not be any significant side effect.

It is a very good idea to taper down Ambien but it is going to be difficult for you.

This medicine should be taper down slowly and then stopped to avoid withdrawal symptoms. It is for sure that you are dependent on this medicine and tapering down 30 mg is not going to be very easy in your case.

First of all you should do it under the supervision of your doctor / psychiatrist.

There can be two possible method by which this medicine can be taper down.

1 - By reducing the dose of Ambien gradually for example by reducing say 2.5 or 5 mg every week till a patient is able to stop it completely.

2) Shifting the patient on a long acting benzodiazepine such as Clonazepam and then slowly taper it down.

In any case, whichever method you follow it should be done only under supervision of a doctor otherwise you can experience withdrawal symptoms and or rebound of insomnia.

I hope this helps, please feel free to discuss further if you have any related query.

Kind regards

Customer: replied 4 years ago.
What type of side effects can I expect during the tapering period (I have bad reactions to Klonopin so that would not be an option)?
Expert:  Dr. Vikas replied 4 years ago.

Hello Julia,

While tapering down Ambien you may experience nausea, dizziness, tingling sensation in body, disturbed sleep, irritability, sweating etc to name a few. Usually these withdrawal symptoms can be avoided by slow tapering.

If a patient start having withdrawal symptoms while tapering ambien, the usual strategy is to restart the previous tolerable dose and then began tapering a little bit more slowly.

Other than Klonopin, another long acting benzodiazepines such as Chlordiazepoxide or Lorazepam can also be a possible option if your doctor think it is appropriate to substitute ambien with them.
Dr. Vikas and other Mental Health Specialists are ready to help you